Indiana, 2024

Damaging Wind in Indiana, September 1, 2024

September 1, 2024 · NWS IND · 1 event in 1 county or zone

A slowly-passing cold front combined with adequate instability to produce several strong afternoon thunderstorms across far southeastern central Indiana. One cell towered high enough to trigger a brief microburst over west-central Jennings County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A slowly-passing cold front combined with adequate instability to produce several strong afternoon thunderstorms across far southeastern central Indiana. One cell towered high enough to trigger a brief microburst over west-central Jennings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 11:27 AM EST, 2 hours 19 minutes earlier. Its key messages:

  • Warm today with some gusty winds
  • Cooler than normal weather Monday through Wednesday
  • Rain chances return Thursday into Friday
Area forecast discussion, Sep 1, 11:27 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1227 PM EDT Sun Sep 1 2024

.KEY MESSAGES...

- Warm today with some gusty winds

- Cooler than normal weather Monday through Wednesday

- Rain chances return Thursday into Friday

&&

.FORECAST UPDATE...
Issued at 1020 AM EDT Sun Sep 1 2024

- Sunny and warm

Surface analysis this morning shows strong high pressure over the
Dakotas. A surface trough was found stretching southern Ontario
across southern MI to Northern IL. Clear skies were found across
most of Central Indiana as well as points upstream across the upper
mid west. Winds were from the northwest and dew points were in the
lower 60s. Aloft strong ridging was in place over the Rockies, while
a trough is in place Ontario and the Great Lakes. This was resulting
in northwest across the northern plains into Central Indiana.

Ongoing forecast on track. Models suggest spread of afternoon
temperatures is very narrow, suggesting high confidence in the lower
to middle 80s. Overall forecast handles this well. A few afternoon
CU will be possible as max heating is reached, but overall, mostly
sunny will be the main theme of the day. Overall, ongoing forecast
in good shape.

&&

.SHORT TERM (Today and tonight)...
Issued at 226 AM EDT Sun Sep 1 2024

Early This Morning...

Some high clouds will continue across the southern forecast area
from the exiting system. Meanwhile, patchy fog and stratus will
continue to develop with light winds and lingering low level
moisture.

Today...

Any fog and stratus should mix out early today. The morning will be
quiet with a good deal of sunshine most areas. However, as a cold
front moves in from the north this afternoon, a band of clouds will
accompany the front.

The front will have little or no upper support, and moisture will be
mainly confined to the lower levels of the atmosphere. There might
be enough instability for a shower or two to develop, but right now
feel that the odds are too low to mention (other than perhaps a
sprinkle).

Winds will become gusty as the front passes, with gusts to around 20
mph. Highs today will reach the lower and middle 80s.

Tonight...

High pressure will build in from the north and usher in cooler and
drier air. Under mostly clear skies, temperatures will dip into the
50s.

&&

.LONG TERM (Monday through Saturday)...
Issued at 226 AM EDT Sun Sep 1 2024

Monday Through Wednesday.

Pleasant conditions are then expected for Labor Day in the aftermath
of the secondary cold front passage. By Monday morning dewpoints are
expected to have fallen to the upper 40s to near 50. Surface flow is
expected to remain northerly to northeasterly which will continue to
advect dry and cool air into central Indiana with highs in the mid
to upper 70s.

This quiet and fairly stagnant pattern is expected to continue into
Wednesday as the aforementioned surface high pressure continues to
slowly move eastward which will gradually bring an end to the
northerly flow and bring gradually warming temperatures into
Wednesday.

Thursday Through Saturday.

By Thursday the high pressure will be over the east coast which will
allow for the surface flow to become southerly again which will
bring a return to temperatures in the mid 80s.  Active weather is
expected to the south of the Ohio Valley with a broad tropical
disturbance, but don't expect any impacts to Indiana other than
gradually increasing dewpoints.

Another frontal passage is looking increasingly likely towards the
end of the week with some model divergence and uncertainty in the
ensembles as to the timing. The European/Canadian members continue
to look a bit more progressive than the GFS which looks to be a
slower outlier. Thus plan to gradually ramp up POPs late Thursday
into Friday but keep things fairly broad for now with the highest
chances Friday afternoon. Another shot of Canadian air is expected
in the aftermath of the frontal passage which will bring another
cooler than normal weekend with increasing confidence in the cooler
stretch continuing into much of early next week.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 1227 PM EDT Sun Sep 1 2024

Impacts:

- VFR this TAF Period.

Discussion:

Some cumulus may accompany a surface trough as it moves south across
the TAF sites this afternoon. Strong high pressure over the northern
plains will then build across Indiana and the TAF sites tonight and
Monday. A moderate pressure gradient across the area may result in
wind speeds remaining near 10 knts during the overnight hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Puma
SHORT TERM...50
LONG TERM...White
AVIATION...Puma
Hazardous weather outlook, Sep 1, 2:51 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
351 AM EDT Sun Sep 1 2024

INZ021-028>031-035>049-051>057-060>065-067>072-020800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
351 AM EDT Sun Sep 1 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances return Thursday into Friday for all or part of
central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bartholomew

When
September 1, 1:46 PM EST
Where
Bartholomew County, 10.41 mi SE of Azalia
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
38.969, -85.719

Thunderstorm winds consistent with a brief microburst downed oak and hickory trees into a metal pole barn at 5850 West County Road 100 South. Damage continued for about 0.5 miles east laying down crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206708.